Montana, 2017

Damaging Wind in Montana, May 31, 2017

May 31, 2017 · NWS TFX · 1 event in 1 county or zone

Isolated severe thunderstorms impacted parts of central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Isolated severe thunderstorms impacted parts of central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 31, 7:49 PM MST, 32 minutes earlier.

Area forecast discussion, May 31, 7:49 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
849 PM MDT Wed May 31 2017

.UPDATE...

Evening update has been published, with adjustments made to POPs
to reflect ongoing radar trends and latest short term guidance. As
of 0230z, most showers and thunderstorms east of the Interstate 15
corridor were on a weakening trend. The one exception was a few
isolated thunderstorms over Liberty and Hill counties, which
continued to pulse up. For areas west of the Interstate 15
corridor in Glacier, Pondera, and Teton counties, showers and
thunderstorms over Missoula's CWA continued to push northeast
towards the Continental Divide. These showers and storms are
expected to affect the aforementioned region over the next 3 to 6
hours, before pushing into Canada. Gusty winds of 30 to 40 mph,
small hail, and frequent lightning will be possible, mainly before
the midnight hour and with the first push of convection/showers. -Moldan

&&

.SYNOPSIS...

Unstable southwest flow will bring scattered thunderstorms this
afternoon and evening...with a few stronger storms possible. Best
chances for stronger storms will be along and west of Interstate
15...where gusty winds and small hail will be the main threat. This
initial round of thunderstorms will diminish tonight. A Pacific cold
front will push through on Thursday...bringing slightly cooler
temperatures...and another round of showers and thunderstorms...with
a few stronger storms possible across central Montana.

&&

.AVIATION...
Updated 2340Z.

VFR conditions are generally expected over the next 24 hours, but
brief MVFR conditions are possible with showers/thunderstorms. A
disturbance in the moist southwest flow aloft will bring scattered
showers and thunderstorms to much of the area through 04Z. Wind
gusts in excess of 30 kt, brief heavy rain, small hail, and a lot of
lightning are likely with these storms. Activity should taper off by
06Z. However, a strong cold front will bring a chance of showers to
the area west of a KHVR to KLVM line between 12Z and 18Z, then a
good chance of thunderstorms with strong gusty winds, heavy rain,
and possibly larger hail after 18Z. These showers/storms will likely
not reach the KHVR and KLWT terminals until after 20Z.
Coulston

&&

.HYDROLOGY...

Continued warm weather will lead to rises on rivers and streams
across all of Southwest and North Central Montana in the coming
days. Small streams and creeks coming out of the mountains will
be most susceptible to minor flooding but long term forecasts
from the Missouri Basin River Forecast Center (MBRFC) suggest that
several mainstem rivers could rise to near or above flood stage.
These include the Big Hole River near Melrose which could approach
flood stage as early as Monday of next week. We will continue to
monitor the rivers and the MBRFC river forecasts and will issue
highlights as needed. mpj

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT Wed May 31 2017/

Tonight through Friday...Overall periods of showers and
thunderstorms are expected today through Thursday...with cooler
and breezy conditions for Friday. An exiting ridge is currently
bringing unstable southwest flow to the region. With sfc based
cape values over 1000 J/Kg a few stronger storms are possible
today. Warm 700 mb temps may cap a few areas...especially in the
south...however other areas could see storms produce strong winds
and perhaps some hail. Best chances for the stronger storms will
come along...north...and west of a line from Helena to Great Falls
to Havre. This initial round will diminish shortly after sunset
tonight...with only a few isolated showers lingering. Thursday
will see a Pacific cold front push across the region from west to
east...bringing widespread shower and thunderstorm activity. The
potential for stronger storms is still there...with higher
shear...but lower cape. It will be all about timing on if the
front can delay to the afternoon or if it comes through early. An
afternoon timing would bring stronger storms from along I-15 and
eastward...while an early passing of the front would limit
stronger storms to far eastern portions. SPC's current marginal is
pretty decent for tomorrow...with some stronger storms in central
Montana...capable of producing gusty winds and some hail.
Lingering showers and thunderstorms will diminish Thursday night.
Friday looks cooler and mainly dry in the wake of the front.
Strong winds behind this front are also expected...with gusts over
40 MPH possible. Anglin

Friday Night through Wednesday...The short story here is drier
through the weekend, then wetter by mid week. A transient, low
amplitude ridge will emerge from the PacNW early Saturday, then
advance across MT on Sunday. This pattern will provide generally
clear skies with daytime temperatures returning back to near 80F.
Scattered showers and thunderstorms become possible over far SW
Montana Sunday afternoon within the increasingly moist and
unstable southwesterly flow aloft. The next Pacific trough splits
from the westerlies Sunday night through Monday, taking a quasi-
stationary position somewhere of the interior west. Forecast
models diverge in the strength and position of this system, but do
suggest that showers and thunderstorms should be expected every
day Monday through Wednesday. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  77  50  74 /  40  50  60  10
CTB  55  73  48  71 /  30  20  10   0
HLN  55  75  50  75 /  20  60  60  10
BZN  53  77  45  75 /  10  40  50  10
WEY  44  65  35  67 /  10  30  30  10
DLN  53  73  45  73 /  20  50  50  10
HVR  57  85  53  79 /  20  50  60  10
LWT  56  81  49  73 /  20  40  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 31, 4:18 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT WED MAY 31 2017

MTZ012-050-054-312345-
Cascade MT-Judith Basin MT-Meagher MT-
518 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER...WESTERN
JUDITH BASIN AND EAST CENTRAL CASCADE COUNTIES UNTIL 545 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Belt, or 26 miles southeast of Great Falls, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sluice Boxes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 11099 4709 11123 4738 11111 4727 11073
TIME...MOT...LOC 2317Z 207DEG 27KT 4716 11105

Moldan
Special weather statement, May 31, 4:49 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
549 PM MDT WED MAY 31 2017

MTZ011>013-044>046-049>051-054-010030-
Chouteau MT-Cascade MT-Fergus MT-Liberty MT-Eastern Teton MT-Hill MT-
Eastern Pondera MT-Judith Basin MT-Toole MT-Meagher MT-
549 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EASTERN
MEAGHER...JUDITH BASIN...SOUTHERN LIBERTY...SOUTHWESTERN FERGUS...
SOUTHEASTERN TOOLE...EAST CENTRAL TETON...SOUTHWESTERN HILL...
CHOUTEAU AND EASTERN CASCADE COUNTIES UNTIL 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Shelby to 22 miles west
of Harlowton. Movement was east at 65 mph.

Half inch hail, winds in excess of 40 mph, and brief heavy rain will
be possible with these storms.

Locations impacted include...
Great Falls, Conrad, Fort Benton, Chester, Stanford, Belt, Dutton,
Geraldine, Denton, Hobson, Moore, Joplin, Brady, Highwood, Inverness,
Black Eagle, Geyser, Lothair, The Knees and Power.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4860 11057 4675 10924 4675 10938 4670 10939
      4669 10945 4670 10982 4675 10996 4674 11010
      4671 11021 4672 11027 4632 11028 4629 11068
      4836 11213
TIME...MOT...LOC 2349Z 261DEG 55KT 4836 11172 4644 11030

Coulston
Special weather statement, May 31, 5:32 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
632 PM MDT WED MAY 31 2017

MTZ012-013-044-046-049-010100-
Chouteau-Cascade-Eastern Teton-Eastern Pondera-Toole-
632 PM MDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON...
SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

At 631 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of Conrad to 9 miles
southwest of Highwood. Movement was northeast at 15 mph.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with these storms.

Locations impacted include...
Conrad, The Knees, Highwood, Carter, Shonkin, Floweree, Portage,
Ledger and Devon.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4829 11127 4822 11128 4821 11141 4814 11141
      4813 11109 4756 11044 4742 11099 4819 11198
      4847 11148
TIME...MOT...LOC 0031Z 235DEG 12KT 4822 11173 4752 11098

Coulston
Special weather statement, May 31, 5:35 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
635 PM MDT WED MAY 31 2017

MTZ012-050-010115-
Cascade MT-Judith Basin MT-
635 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN...WESTERN
FERGUS AND SOUTHEASTERN CASCADE COUNTIES UNTIL 715 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Stanford, moving east at 20 mph.

Dime size hail, winds in excess of 40 mph, and brief heavy rain will
be possible with this storm.

Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Sapphire
Village, Utica and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 10980 4679 11056 4712 11069 4728 11013
      4727 11012 4727 11000 4723 10999 4722 10993
      4685 10979
TIME...MOT...LOC 0034Z 251DEG 19KT 4698 11039

Coulston
Special weather statement, May 31, 5:59 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
659 PM MDT WED MAY 31 2017

MTZ009-010-010130-
Northern Rocky Mountain Front-Eastern Glacier-
659 PM MDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL GLACIER COUNTY...

At 657 PM MDT, strong thunderstorms were located 22 miles north of
North Browning, or 37 miles northwest of Cut Bank, moving northeast
at 30 mph.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with these storms.

These storms will remain over mainly rural areas of north central
Northern Rocky Mountain Front and northwestern Eastern Glacier
Counties.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4899 11288 4900 11265 4866 11311 4883 11336
      4900 11315
TIME...MOT...LOC 0057Z 220DEG 25KT 4890 11305

Coulston
Special weather statement, May 31, 6:08 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
708 PM MDT WED MAY 31 2017

MTZ008-015-052>055-010200-
Broadwater-Madison-Beaverhead-Jefferson-Gallatin-Meagher-
708 PM MDT WED MAY 31 2017

...STRONG GUSTS FROM WEAKENING THUNDERSTORMS WILL AFFECT SOUTHERN
LEWIS AND CLARK...BROADWATER...SOUTHERN
MEAGHER...MADISON...BEAVERHEAD...JEFFERSON AND GALLATIN COUNTIES...

At 702 PM MDT, thunderstorms continue to pulse up and rapidly weaken
over much of Southwest Montana. This is resulting in brief, but
strong wind gusts. The main threat for such wind gusts will linger
through around 8 pm.

Winds in excess of 40 mph are possible with some storms, but the
storms will be fairly isolated in nature.

Locations potentially impacted include...

Bozeman, Dillon, Townsend, West Yellowstone, Boulder, White Sulphur
Springs, Sheridan, Virginia City, Butte, Belgrade, Three Forks,
Manhattan, Whitehall, Ennis, Twin Bridges, Lima, Jackson, Pony,
Monida and Wisdom.

The exact locations of such gusts are uncertain, but those outdoors
or on the water should be prepared to take immediate action if
needed.

LAT...LON 4443 11298 4490 11348 4575 11392 4594 11351
      4576 11339 4588 11310 4563 11270 4575 11219
      4585 11243 4624 11260 4652 11215 4666 11028
      4666 11027 4619 11028 4619 11078 4449 11110
      4449 11111 4475 11139 4453 11151
TIME...MOT...LOC 0102Z 220DEG 25KT 4550 11186

Coulston

The radar

The Missoula radar (KMSX), 161 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glacier

When
May 31, 8:21 PM MST
Where
Glacier County, 6.16 mi ESE of Bison
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.360, -113.110

Peak wind gust measured at the Deep Creek RAWS site. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703084.